Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS Tallahassee, FL

March 19, 20184 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 19, 2018, 4:22 AM EDT for 4 counties in Florida. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2018, 4:22 AM EDT (08:22 UTC)
Expired
Mar 19, 2018, 4:45 AM EDT
In force
23 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gadsden County, FL, Jefferson County, FL, Leon County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 22 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 4:35 AM EDTTSTM WND DMG2 Nnw Fallschase, FLA FEW TREES WERE DOWN ON THE WESTERN PORTION OF MICCOSUKEE GREENWAY TRAIL.
Mar 19, 4:43 AM EDTTSTM WND DMGHelen, FLLARGE TREE DOWN BLOCKING NORTHBOUND LANE OF SPRINGHILL ROAD NEAR LEON/WAKULLA COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.4 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2018-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

243 
WUUS52 KTAE 190822
SVRTAE
FLC039-065-073-129-190845-
/O.NEW.KTAE.SV.W.0009.180319T0822Z-180319T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
422 AM EDT MON MAR 19 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  North central Wakulla County in Big Bend of Florida...
  Southeastern Gadsden County in Big Bend of Florida...
  West central Jefferson County in Big Bend of Florida...
  Leon County in Big Bend of Florida...

* Until 445 AM EDT

* At 422 AM EDT, a severe thunderstorm was located over Midway,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Midway, Tallahassee, Crawfordville, Woodville, Florida State
  University, Florida A And M, Tallahassee Comm College, Doak
  Campbell Stadium, Lake Bradford, Leon Sinks, Gaither Community
  Center, Wakulla Springs, Tallahassee Memorial Hosp, Eight Mile
  Pond, Tallahassee Mall, Bloxham, Bethel, Tallahassee Regional A/P,
  Governors Square Mall and Belair.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3033 8471 3035 8468 3037 8468 3037 8467
      3038 8467 3039 8465 3040 8465 3061 8438
      3043 8399 3015 8438
TIME...MOT...LOC 0822Z 284DEG 44KT 3046 8444 

HAIL...<.75IN
WIND...60MPH
 
$$

ADL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 1:14 AM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 19, 1:14 AM EDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
114 AM EDT Mon Mar 19 2018

.AVIATION [Through 06Z Tuesday]...

A cluster of showers and thunderstorms is moving into our western
areas as of 05Z, and will move from west to east across our area
during the next few hours. Widespread MVFR/IFR visibility with
brief LIFR, lightning, mainly small hail, and gusty winds are
possible with these storms. Drizzle and patchy fog could lead to
continued reduced visibility, along with IFR/LIFR cigs, behind the
storms through 12-13Z. Cigs will gradually return to VFR by
Monday afternoon, but scattered showers and storms (possibly
severe) could return by late afternoon/early evening.

&&

.PREV DISCUSSION [834 PM EDT]...

.NEAR TERM [Through Tonight]...

A few light showers originating from the seabreeze have developed
out ahead of the advancing convective complex to the west along the
Florida Gulf Coast at this hour. This activity is expected to remain
weak. With instability being limited by cloud cover this afternoon,
the severe weather threat this afternoon remains largely conditional
on any mesoscale interactions (differential heating zones, sea-
breeze/boundary interactions, cell mergers) as the aforementioned
convective complex moves into the region later this evening. Given
the available shear profile and relatively poor lapse-rates, the
main threat with this initial wave through this evening will be
damaging wind gusts, though this threat is on the low side through
this evening.

The latest hi-res model runs continues to show a second round of
intense convection developing overnight(generally around/after 06Z)
associated with a subtle shortwave interacting with the warm front
along the eastern Gulf Coast. In addition to increasing bulk shear
across the region, steeper lapse rates will finally work into the
region from the northwest. This combination of shear, moisture, and
increased instability will yield a threat for hail, damaging winds,
and even tornadoes, as forecast hodographs are favorable to support
rotating updrafts into Monday morning, as the warm front lifts
northward. The timing and coverage of this wave will directly affect
the evolution of the severe threat during the day Monday, as
discussed in the short term period.

.SHORT TERM [Monday Through Tuesday Night]...

A weak shortwave, south of the main +PV core moving through the
Tennessee Valley, will pass over the region on Monday. As it does
so it will aid convective development along the coastal front, as
well as along a warm front draped across southeast Alabama and
south Georgia. Should convection tonight not be too intense or
widespread, the confidence in severe weather on Monday will be
higher. The atmosphere will be much more supportive of severe
thunderstorm development on Monday than overnight tonight, with
rather steep lapse rates and plenty of deep/low layer shear and
instability. The presence of a warm front across south Georgia
also increases the potential for tornadoes, with damaging winds
and marginally severe hail also possible. As showers and
thunderstorms move northeast out of the region on Monday evening,
there should be a lull in activity before the approach of the cold
front late Monday night. Due to the activity in the afternoon, it
appears less likely that the front will produce much organized
severe weather overnight Monday. However, with the front still in
the southeast Big Bend on Tuesday morning and afternoon, there is
a small window of time where severe weather would be probable in
this region. The SPC has placed portions of Taylor, Lafayette, and
dixie counties in an Enhanced Risk for severe weather on Tuesday.
The main threats Tuesday would be damaging winds, tornadoes, and
severe hail. Seasonable lows and drier conditions are expected
beginning Tuesday night.

.LONG TERM [Wednesday Through Sunday]...

The eastern CONUS trough will remain in place through the end of
the week before transitioning to a more zonal regime over the
weekend. Seasonable temperatures are expected through the end of
the week, gradually rising above average by the weekend. No rain
is expected.

.MARINE...

Cautionary conditions may begin as early as Monday, with showers
and thunderstorms from tonight through Tuesday morning. Behind the
cold front on Tuesday winds will quickly increase to solid
Advisory levels with gusts to Gale force possible. Advisory
conditions should taper off by Wednesday night, falling below
Cautionary levels by Thursday night.

.FIRE WEATHER...

Humid conditions are forecast into Tuesday. Deep mixing heights and
strong transport winds will produce very high dispersion indices on
Tuesday. Much drier air will arrive behind a cold front for
Wednesday through Friday. However, red flag conditions are not
anticipated at this time.

.HYDROLOGY...

Widespread flooding is not expected as average rainfall amounts
are forecast to be around 1-2" through Tuesday. Isolated higher
amounts 2-4" are possible (mainly east of the Apalachicola and
Chattahoochee rivers). It's not out of the question that some
minor localized flooding could occur in places getting those
higher amounts. No rain is expected beyond Tuesday through next
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   67  78  49  67  39 / 100  70  60  30   0
Panama City   66  71  51  65  45 /  70  70  60  20   0
Dothan        62  75  43  63  39 /  90  60  50  20  10
Albany        65  76  44  64  39 / 100  70  60  30  10
Valdosta      66  80  48  65  39 / 100  70  60  50  10
Cross City    67  76  52  67  38 /  50  60  50  70  10
Apalachicola  67  73  52  65  44 /  60  70  60  40   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Wool
SHORT TERM...Pullin
LONG TERM...Harrigan
AVIATION...Lahr
MARINE...Wool
FIRE WEATHER...Harrigan
HYDROLOGY...Wool

In the hours before

Special weather statement, Mar 19, 2:04 AM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
104 AM CDT MON MAR 19 2018

ALZ068-FLZ007-009-010-190645-
Geneva AL-Holmes FL-North Walton FL-Washington FL-
104 AM CDT MON MAR 19 2018

...SPECIAL WEATHER STATEMENT...

At 104 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 12 miles southwest of Geneva, moving east at 40
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Geneva, Bonifay, De Funiak Springs, Slocomb, Union, Ponce De Leon,
Caryville, Esto, Westville, Noma, Black, Gaskin, Kellys Crossroads,
Cerrogordo, Lytle, Darlington, Gritney, Arrant Settlement, Geneva
Municipal A/P and Glendale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3075 8624 3107 8611 3109 8559 3071 8564
TIME...MOT...LOC 0604Z 271DEG 34KT 3091 8603

ADL
Special weather statement, Mar 19, 2:20 AM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
220 AM EDT MON MAR 19 2018

FLZ012>014-112-190700-
Coastal Bay FL-Inland Bay FL-Calhoun FL-Inland Gulf FL-
220 AM EDT MON MAR 19 2018

...SPECIAL WEATHER STATEMENT...

At 220 AM EDT/120 AM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm near Panama City, moving northeast at
40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Springfield,
Hiland Park, Tyndall Air Force Base, Parker, St Andrews State Park,
Southport, Cedar Grove, Dirego Park, Beacon Beach, College Station,
Bayou George, West Panama City, Camp Flowers, Bahama Beach, Biltmore
Beach and Bennett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3043 8562 3025 8520 3000 8569 3016 8595
TIME...MOT...LOC 0620Z 244DEG 35KT 3010 8572

ADL
Special weather statement, Mar 19, 2:42 AM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
142 AM CDT MON MAR 19 2018

FLZ008>013-190745-
Central Walton FL-Holmes FL-Inland Bay FL-Calhoun FL-Jackson FL-
Washington FL-
142 AM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON...NORTHEASTERN
BAY...NORTHWESTERN CALHOUN...EAST CENTRAL WALTON...CENTRAL HOLMES AND
WASHINGTON COUNTIES IN THE PANHANDLE OF FLORIDA UNTIL 245 AM CDT...

At 141 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Bonifay, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vernon, Chipley, Bonifay, Marianna, Bradford, Cottondale, Greenwood,
Ponce De Leon, Alford, Caryville, Wausau, Westville, Moose Pond,
Whitehead Crossroads, Gritney, Camps Head, Lovedale, Bahoma, Miller
Crossroads and Chipley Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3067 8603 3096 8574 3091 8502 3046 8529
TIME...MOT...LOC 0641Z 274DEG 33KT 3075 8579

ADL
Special weather statement, Mar 19, 3:32 AM EDT, 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
332 AM EDT MON MAR 19 2018

FLZ010>014-016-017-026-027-112-GAZ155>157-190830-
Liberty FL-Gadsden FL-Inland Bay FL-Calhoun FL-Inland Gulf FL-
Leon FL-Coastal Bay FL-Jackson FL-Washington FL-Inland Wakulla FL-
Decatur GA-Seminole GA-Grady GA-
332 AM EDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JACKSON...NORTH CENTRAL
GULF...NORTHEASTERN BAY AND CALHOUN COUNTIES IN THE PANHANDLE OF
FLORIDA...NORTHWESTERN WAKULLA...GADSDEN AND LIBERTY COUNTIES IN BIG
BEND OF FLORIDA...SOUTHEASTERN WASHINGTON COUNTY IN THE PANHANDLE OF
FLORIDA...CENTRAL LEON COUNTY IN BIG BEND OF FLORIDA...SOUTHERN
DECATUR...SOUTHWESTERN GRADY AND SOUTHEASTERN SEMINOLE COUNTIES IN
SOUTHWESTERN GEORGIA UNTIL 430 AM EDT/330 AM CDT/...

At 332 AM EDT/232 AM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm 12 miles south of Marianna, moving
east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Quincy, Blountstown, Havana, Marianna, Midway, Tallahassee,
Chattahoochee, Greensboro, Orange, Sneads, Gretna, Bristol,
Cottondale, Grand Ridge, Greenwood, Altha, Alford, Attapulgus, Rock
Bluff and Jewel Fire Tower.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3035 8558 3088 8533 3076 8425 3011 8459
      3009 8496 3023 8542
TIME...MOT...LOC 0732Z 279DEG 49KT 3060 8519

ADL
Special weather statement, Mar 19, 4:12 AM EDT, 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
412 AM EDT MON MAR 19 2018

FLZ016>018-027-127-190900-
Gadsden FL-Coastal Wakulla FL-Inland Jefferson FL-Inland Wakulla FL-
Leon FL-
412 AM EDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAKULLA...
SOUTHEASTERN GADSDEN...WEST CENTRAL JEFFERSON AND LEON COUNTIES UNTIL
500 AM EDT...

At 411 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Quincy, moving east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Marks, Midway, Woodville, Tallahassee, Crawfordville, Havana,
Florida State University, Florida A And M, Tallahassee Comm College,
Doak Campbell Stadium, Wakulla, Lake Bradford, Cody, Shadeville, Leon
Sinks, Gaither Community Center, Wakulla Springs, Tallahassee
Memorial Hosp, Eight Mile Pond and Drifton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3033 8472 3039 8465 3039 8468 3069 8431
      3047 8382 3012 8426
TIME...MOT...LOC 0811Z 284DEG 44KT 3051 8459

ADL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 2:04 AM EDTSpecial Weather StatementTAEHolmes41 min
Mar 19, 2:20 AM EDTSpecial Weather StatementTAEBay40 min
Mar 19, 2:42 AM EDTSpecial Weather StatementTAEHolmes, Jackson, Washington63 min
Mar 19, 3:32 AM EDTSpecial Weather StatementTAECalhoun, Gadsden, Jackson, Liberty58 min
Mar 19, 3:41 AM EDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty49 min
Mar 19, 4:05 AM EDTTornado WarningTAELiberty, Wakulla25 min
Mar 19, 4:12 AM EDTSpecial Weather StatementTAEJefferson, Leon48 min
Mar 19, 4:28 AM EDTTornado WarningTAELiberty, Wakulla12 min
Mar 19, 4:37 AM EDTGale WatchTAE11 hr
Mar 19, 4:37 AM EDTSmall Craft AdvisoryTAE33 hr
Mar 19, 4:37 AM EDTSmall Craft AdvisoryTAE3 days
Mar 19, 4:43 AM EDTSevere Thunderstorm WarningTAEFranklin, Jefferson, Leon, Taylor, Wakulla32 min
Mar 19, 4:48 AM EDTRip Current StatementTAEBay, Franklin, Gulf, Walton45 hr
Mar 19, 4:58 AM EDTSpecial Marine WarningTAE62 min
Mar 19, 5:06 AM EDTSpecial Weather StatementTAELafayette, Taylor, Wakulla54 min
Mar 19, 5:27 AM EDTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor63 min
Mar 19, 5:57 AM EDTSpecial Marine WarningTAE33 min
Mar 19, 6:04 AM EDTSpecial Weather StatementTAEDixie41 min
Mar 19, 6:28 AM EDTSpecial Marine WarningTAE62 min
Mar 19, 7:26 AM EDTSpecial Marine WarningTAE49 min
Mar 19, 12:08 PM EDTSpecial Weather StatementTAEWalton52 min
Mar 19, 12:12 PM EDTSpecial Marine WarningTAE48 min
Mar 19, 12:25 PM EDTSpecial Weather StatementTAEBay50 min
Mar 19, 12:42 PM EDTSpecial Weather StatementTAECalhoun48 min
Mar 19, 1:05 PM EDTSpecial Marine WarningTAE40 min
Mar 19, 1:23 PM EDTSpecial Weather StatementTAEWashington52 min
Mar 19, 1:38 PM EDTSpecial Marine WarningTAE37 min
Mar 19, 1:52 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Washington25 min
Mar 19, 3:40 PM EDTGale WarningTAE37 hr
Mar 19, 3:56 PM EDTHigh Surf AdvisoryTAEBay, Gulf40 hr
Mar 19, 4:50 PM EDTSpecial Weather StatementTAEGadsden40 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.